Hail, Richardson
- When
- June 1, 3:20 PM CST to 3:24 PM CST
- Where
- Richardson County, Verdon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -95.700
One inch hail fell for several minutes in the Verdon area.
A warm front that moved across eastern Nebraska during the afternoon and evening of May 31st was followed by a slow-moving cold front the next day. The cold front caused a few severe thunderstorms to develop over southeast Nebraska, a few of which also produced very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front that moved across eastern Nebraska during the afternoon and evening of May 31st was followed by a slow-moving cold front the next day. The cold front caused a few severe thunderstorms to develop over southeast Nebraska, a few of which also produced very heavy rainfall. Three to as much as six inches of rain was reported near the Kansas border from south of Beatrice to near Falls City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 1:51 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT MON JUN 1 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY. MAIN SHORT TERM FORECAST
CONCERNS ARE THE POTENTIAL FOR SEVERE CONVECTION ALONG THE FRONTAL
BOUNDARY NEAR THE NEBRASKA/KANSAS BORDER THIS EVENING...THEN
POTENTIAL FOR HEAVY AND POTENTIALLY FLOODING RAINS A LITTLE
FURTHER NORTH INTO THE CWFA BY MIDNIGHT AND BEYOND.
THE SURFACE FRONT AT 19Z WAS LOCATED BETWEEN KLNK AND KBIE...AND
BETWEEN KRDK AND KICL. BELIEVE THAT CONTINUED WEAK CONVECTION JUST
NORTH OF THE FRONT SHOULD CONTINUE TO PUSH THIS SOUTHWARD TOWARD THE
NE/KS AND IA/MO BORDER REGIONS THROUGH 00Z...ALLOWING THE FRONT TO
BECOME COLLOCATED ALONG AN OUTFLOW BOUNDARY THAT WAS NOTED ON VIS
SATELLITE IMAGERY IN THE SAME AREA. THIS IS ALSO WHERE THE STORMS
SHOULD POP THIS AFTERNOON...MOST LIKELY AFTER 21Z BASED ON CU
FIELD THAT IS DEVELOPING ACROSS THE QUAD-STATE REGION...AND
CONTINUING THROUGH 03Z. GIVEN SYNOPTIC PARAMETERS...DEFINITELY
LOOKS MULTICELLULAR WITH A WIND/HAIL THREAT...BUT ALSO A SMALL
WINDOW FOR TORNADOES AS WELL WITH ANY STORM DIRECTLY ON/OR
CROSSING THE BOUNDARY. LOCALIZED HEAVY RAIN WILL ALSO OCCUR WITHIN
THESE THUNDERSTORMS WITH MOISTURE POOLING ALONG THE FRONT AS H7
DEWPOINTS ARE FORECAST TO INCREASE TO AROUND +4 AND H85 DEWPOINTS
RISE TO +14.
FURTHER NORTH OF THE STALLED FRONT...AM NOT EXPECTING MUCH EARLY
THIS EVENING OTHER THAN A FEW SPOTTY SHOWERS AND ISOLATED
RUMBLES OF THUNDER WITH NO SIGNIFICANT SEVERE WEATHER. THE FOCUS
FOR HEAVY RAIN DOES SHIFT NORTH THOUGH OVERNIGHT AS THE LOW LEVEL
JET INCREASES...AND EMPHASIS SHIFTS TO ALONG/NORTH OF THE H85
BOUNDARY IN THE CENTRAL PART OF THE CWFA. BY MID TO LATE EVENING...
THE PLATTE RIVER VALLEY REALLY SHOULD LIGHT UP...WITH TORRENTIAL
RAINERS ON THE NOSE OF THE LOW LEVEL JET. THE CONCERN IS THAT A FEW
OF THESE AREAS DID PICK UP VERY HEAVY RAINS LAST NIGHT...MAINLY
FROM YORK COUNTY EASTWARD THROUGH SEWARD AND NORTHERN LANCASTER
COUNTIES LAST NIGHT. OTHER SPOTTY ISOLATED HEAVY DOWNPOURS IN THE
KOLU AREA ALSO OCCURRED. THUS...IN THESE COUNTIES THE 6HR FFG
VALUES HAVE DROPPED TO 2-2.5 INCHES...AND FEEL ITS BEST TO ISSUE A
FLASH FLOOD WATCH OVERNIGHT...WHERE ANOTHER DELUGE CAN BE EXPECTED
WITH ANOTHER 3 INCHES OR MORE. I DO EXPECT THUNDERSTORMS WITH
HEAVY RAIN EXTENDING EAST/NORTHEAST TOWARD THE FREMONT/OMAHA
AREA...THEN TOWARD BLAIR/TEKAMAH/ONAWA CORRIDORS LATER. ITS ALSO
WITHIN THIS SAME AXIS WHERE HEAVY RAINS WILL LIKELY CONTINUE ON
TUESDAY MORNING. FFG VALUES ARE HIGHER IN THIS SECONDARY AREA OF
HEAVY RAINFALL DUE TO NOT AS MUCH RAIN FALLING LAST NIGHT. AND
EVEN THOUGH WEVE BEEN DRY...3 INCHES OF RAINFALL COULD CAUSE SOME
MINOR SMALL/STREAM FLOODING...ESPECIALLY IN LNK/OMA/CBF METRO AREAS.
THUS...WILL EXTEND THE FLASH FLOOD WATCH TO COVER THESE AREAS
ALSO...WHICH LINES UP REALLY WELL WITH THE MOST RECENT EXCESSIVE
RAINFALL OUTLOOK ISSUED BY HPC.
THE WHOLE SYSTEM EVENTUALLY BEGINS TO SHIFT EAST TUESDAY AFTERNOON
AND EVENING WITH ALL PRECIP ENDING BY DAYBREAK WEDNESDAY. WEDNESDAY
DOES APPEAR DRY AND SLIGHTLY COOL...WITH DRY WEATHER EXTENDING INTO
THURSDAY WITH WARMER...BUT STILL SLIGHTLY BELOW NORMAL TEMPS.
.LONG TERM...THURSDAY NIGHT THROUGH. THIS PERIOD WILL BE DOMINATED BY
A SOMEWHAT ACTIVE WEATHER PATTERN AS A SERIES OF IMPULSES MOVE
THROUGH THE PLAINS. THE FIRST IMPULSE IS STILL EXPECTED THURSDAY
NIGHT AND EARLY FRIDAY...WHICH DRIVES A COLD FRONT INTO THE REGION.
THE NEXT IMPULSE MOVES IN FRIDAY NIGHT THROUGH EARLY SATURDAY...AND
YET ANOTHER SUNDAY NIGHT THROUGH MONDAY. HATE TO BLANKET POPS OVER A
3 OR 4 DAY PERIOD LIKE THAT...BUT THATS WHAT THE MODELS ARE NOW
SUGGESTING...WITH RELATIVELY GOOD AGREEMENT BETWEEN THE GFS/ECMWF.
NO REMARKABLE TEMPERATURE SWINGS EITHER WAY...AND IF ANYTHING SHOULD
BE A LITTLE COOLER THAN NORMAL DUE TO PERSISTENT CLOUDS/PRECIP
HANGING AROUND.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 02/18Z.
FRONTAL BOUNDARY ALONG THE NEBRASKA KANSAS BORDER EXTENDING INTO
SOUTHWEST IOWA WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT BETWEEN 21Z AND 00Z. ALL THREE TAF SITES TO REMAIN VFR
THROUGH 00Z. THUNDERSTORM DEVELOPMENT WILL SPREAD NORTH TOWARD KOMA
AND KLNK AFTER 00Z AND THESE TWO LOCATIONS MAY SEE SOME IFR CEILINGS
LESS THAN 1000 FEET IN THUNDERSTORMS AFTER 00Z. KOFK WILL ALSO SEE
THUNDERSTORM DEVELOPMENT AND LOWER CEILINGS BUT NOT UNTIL AFTER
06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR NEZ015-032>034-042>045-050>053-065>067-078.
IA...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR IAZ043-055-056-069.
&&
DEWALD/MEYERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1209 PM CDT MON JUN 1 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1209 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS STILL ANTICIPATED IN THE VICINITY OF AN EAST WEST FRONTAL BOUNDARY DRAPED ACROSS THE NEBRASKA KANSAS BORDER...EXTENDING INTO EXTREME SOUTHWEST IOWA. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT TOTALLY BE RULED OUT IN THE EARLY INITIATION STAGES AND THIS WOULD BE PRIMARILY IN THE SOUTHERN MOST COUNTIES IN SOUTHEAST NEBRASKA...SOUTHWEST IOWA IN THE VICINITY OF THE SURFACE BOUNDARY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND CONTINUE INTO THE EARLY MORNING HOURS. THESE THUNDERSTORMS ARE EXPECTED TO OCCUR NORTH OF THE SURFACE FRONT WITH HEAVY RAIN AND LOCALIZED FLOODING AS THE PRIMARY HAZARDS. AT THIS TIME IT APPEARS THE BEST LOCATION FOR HEAVY RAINFALL WILL BE IN AN EAST WEST CORRIDOR BETWEEN HIGHWAY 20 AND INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON TUESDAY AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TUESDAY NIGHT. HEAVY RAIN WILL REMAIN POSSIBLE IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. MORE THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK FROM FRIDAY NIGHT THROUGH MONDAY AS A STRONG WEATHER SYSTEM MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY MORNING.
The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
9 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
One inch hail fell for several minutes in the Verdon area.
The cooperative observer near Plymouth measured a thunderstorm wind gust of 59 mph. The winds were accompanied by hail up to 1 inch in diameter.
The hail was accompanied by thunderstorm wind gusts measured at almost 60 mph.
Hail 1 inch in diameter fell for several minutes in the De Witt area. The hail was accompanied by 1.25 inches of rain in 40 minutes.
Heavy rain was reported across sections of Richardson county during the evening of June 1 with a little over 6 inches reported 6 miles south of Humboldt. Law enforcement reported the rain caused minimal flooding or damage but 1 to 2 inches of water covered Highway 8 near mile marker 129, about 1/2 mile east of the Junction of Highways 105 and 8 for a while.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163005, 163007, 163009, 163010, 163011, 163012, 163018, 163014, 163015, 163016, 163023.